Arkansas, 2009

Flash Flooding and Hail in Arkansas, September 21, 2009

September 21, 2009 · NWS MEG · 3 events in 2 counties and zones

An upper level disturbance moved through the region on September 21. The disturbance produced some thunderstorms which produced severe weather and flash flooding in parts of east Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through the region on September 21. The disturbance produced some thunderstorms which produced severe weather and flash flooding in parts of east Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 21, 1:42 PM CST, 18 minutes earlier.

Area forecast discussion, Sep 21, 1:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT MON SEP 21 2009

.DISCUSSION...

CURRENTLY...THE WEATHER ACROSS THE MID SOUTH IS DIVIDED INTO TWO
DIFFERENT SECTIONS. ACROSS NORTHEAST MISSISSIPPI DEEPER MOISTURE
COMBINED WITH AN UPPER LEVEL DISTURBANCE HAS RESULTED IN CLOUDY
SKIES AND NUMEROUS SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY.
TEMPS ACROSS NORTHEAST MISSISSIPPI HAVE BEEN STUCK IN THE 70S.
ACROSS THE REMAINDER OF THE MID SOUTH SKIES HAVE SCATTERED OUT AND
TEMPS HAVE CLIMBED INTO THE LOWER IN MID 80S RESULTING IN AN
MODERATELY UNSTABLE ATMOSPHERE WITH LIFTED INDEX VALUES OF -3C TO
-5C AND SBCAPES AROUND 2000 J/KG. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH OF THE MID
SOUTH.

THIS EVENING AND TONIGHT...EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DISSIPATE WITH LOSS OF HEATING THIS EVENING.
LAPSE RATES ARE FAIRLY WEAK SO EXPECT STORMS THIS EVENING TO
REMAIN BELOW SEVERE LIMITS THOUGH A COUPLE OF THESE STORMS COULD BE
STRONG WITH GUSTY WINDS. ANY STORM THAT DOES DEVELOP COULD DROP A
QUICK 2 INCHES IN LESS THAN AN HOUR CAUSING SOME LOCALIZED
FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE REMAINDER OF THE
OVERNIGHT HOURS SHOULD BE FAIRLY QUIET WITH PATCHY FOG AND LOW
CLOUDS POSSIBLE AFTER MIDNIGHT DUE TO ALL THE RECENT RAINS AND
SATURATED GROUND. TEMPS WILL REMAIN FAIRLY MILD WITH READINGS IN
UPPER 60S TO LOWER 70S IN MEMPHIS.

TUESDAY AND WEDNESDAY...A DEEP 500 MB UPPER LEVEL LOW WILL MOVE
INTO THE WESTERN PLAINS BY TUESDAY MORNING AND REMAIN NEARLY
STATIONARY THROUGH WEDNESDAY AFTERNOON. THE ASSOCIATED COLD FRONT
WILL PUSH INTO NORTHWEST ARKANSAS LATE TONIGHT AND SLOWLY EDGE
EAST THROUGH WEDNESDAY BECOMING BASICALLY STATIONARY OVER
ARKANSAS. AS A RESULT EXPECT MORE SHOWERS AND THUNDERSTORMS ACROSS
THE MID SOUTH WITH THE POTENTIAL FOR MORE LOCALLY HEAVY RAIN AND
FLASH FLOODING. A FEW STORMS COULD ALSO BE STRONG WITH GUSTY WINDS
SINCE THE AIRMASS WILL BE FAIRLY UNSTABLE WITH LIFTED INDEX VALUES
OF -4C TO -6C AND SBCAPES AROUND 2000 J/KG. HIGH TEMPERATURES WILL
BE ABOUT NORMAL FOR THIS TIME OF YEAR...IN THE LOWER AND MIDDLE
80...THOUGH THE HUMIDITY WILL BE WELL ABOVE NORMAL.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE 500 MB LOW REMAINS
STATIONARY OVER THE WESTERN PLAINS ON THURSDAY WHILE THE FRONT
ACROSS ARKANSAS WEAKENS AND BASICALLY FALLS APART AS SOME WEAK
UPPER LEVEL RIDGING IS FORECAST TO DEVELOP ACROSS THE MID SOUTH.
AS A RESULT AREAL COVERAGE SHOULD LESSEN SOME DURING THIS TIME
FRAME AND WILL GO 30-40 POPS.

FRIDAY THROUGH MONDAY...MEDIUM RANGE MODELS SEEM TO BE IN DECENT
AGREEMENT WITH TRANSITIONING FROM A BLOCKING PATTERN TO A MORE
PROGRESSIVE PATTERN THIS WEEKEND. THE CLOSED LOW IS FORECAST TO
MOVE EAST FRIDAY AND SATURDAY AND DEVELOP INTO A FULL LATITUDE
TROF ACROSS THE EASTERN U.S. ON SUNDAY. IF THIS FORECAST HOLDS
THEN EXPECT PRECIP CHANCES AND THE HUMID WEATHER FRIDAY AND
SATURDAY WITH DRIER AND LESS HUMID WEATHER FOR SUNDAY AND MONDAY.

SJM

&&

.AVIATION...

SCATTERED MVFR CEILINGS SHOULD CONTINUE TO IMPROVE TO VFR OVER THE
NEXT HOUR OR SO. THEN VFR CONDITIONS SHOULD PERSIST THROUGH THIS
EVENING. WARM...MOIST...AND INCREASINGLY UNSTABLE AIRMASS WILL
LIKELY SUPPORT REDEVELOPMENT OF ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON. HAVE ADDED VCTS TO ALL SITES TO
ACCOUNT FOR THIS POSSIBILITY. ALSO INCLUDED TEMPO IN TUP FOR LIGHT
RAIN AS ONGOING PRECIP SHIELD IS GETTING CLOSER TO THE SITE.

SKIES WILL CLEAR TEMPORARILY THIS EVENING BEFORE LOW CLOUDS AND
AREAS OF DENSE FOG REDEVELOPS LATER TONIGHT WITH VLIFR
VISIBILITIES POSSIBLE MAINLY AFTER 09Z THROUGH 13Z TUESDAY
MORNING. LOW CLOUDS WILL BE SLOW TO CLEAR OFF ON TUESDAY MORNING.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  84  71  84 /  20  60  50  60
MKL  69  84  68  83 /  20  50  40  50
JBR  68  82  66  81 /  30  70  50  60
TUP  69  85  69  86 /  30  50  30  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 21, 1:45 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT MON SEP 21 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
245 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN
ACROSS THE MID SOUTH THIS AFTERNOON AND EVENING BEFORE DISSIPATING
AROUND SUNSET. RAIN AMOUNTS NEAR 2 INCHES IN JUST ONE HOUR ARE
POSSIBLE IN A FEW LOCATIONS. AS A RESULT...LOCALIZED FLASH FLOODING
IS POSSIBLE ESPECIALLY WITH THE GROUND SATURATED FROM THE RECENT
VERY HEAVY RAINFALL.

A FEW STRONG STORMS ARE ALSO POSSIBLE WITH GUSTY WINDS TO 40 MPH AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NORTH TO SOUTH ORIENTED COLD FRONT IS FORECAST TO STALL ACROSS
THE WESTERN HALF OF ARKANSAS TUESDAY INTO WEDNESDAY BEFORE
GRADUALLY WEAKENING BY THURSDAY. THIS MAY LEAD TO ADDITIONAL HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING ACROSS PORTIONS OF THE MID
SOUTH TUESDAY AND WEDNESDAY.

A FEW STRONG STORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY WITH
GUSTY WINDS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

SJM

The radar

The Memphis radar (KNQA), 85 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, St. Francis

When
September 21, 2:00 PM CST to 3:00 PM CST
Where
St. Francis County, 3 mi N of Hughes to 3 mi W of Hughes
Cause
Heavy Rain
Property damage
$1,000
Reported by
Post Office
Coordinates
35.123, -90.770

Several roads and parking lots in the area had between 2 and 4 inches of water covering them.

Hail, Craighead

When
September 21, 3:03 PM CST to 3:10 PM CST
Where
Craighead County, Jonesboro
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.830, -90.700

Penny size hail fell in downtown Jonesboro.

Flash Flood, Craighead

When
September 21, 3:20 PM CST to 4:50 PM CST
Where
Craighead County, 1 mi SSW of Jonesboro to 2 mi SW of Jonesboro
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.817, -90.707

A drainage ditch overfilled with more than 4 feet of water causing considerable flooding on Craighead Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196803, 196804, 196805.